You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Lack of Uniform Stabilization for Noncontractive Semigroups Under Compact Perturbation
Proceedings of the American Mathematical Society
Vol. 105, No. 2 (Feb., 1989), pp. 375-383
Published by: American Mathematical Society
Stable URL: http://www.jstor.org/stable/2046953
Page Count: 9
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
Let $G(t), t \geq 0$, be a strongly continuous semigroup on a Hilbert space $X$ (or, more generally, on a reflexive Banach space with the approximating property), with infinitesimal generator $A$. Let: (i) either $G(t)$ or $G^\ast(t)$ be strongly stable, yet (ii) not uniformly stable as $t \rightarrow +\infty$. Then, for any compact operator $B$ on $X$, the semigroup $S_B(t)$ generated by $A + B$ cannot be uniformly stable as $t \rightarrow +\infty$. This result is `optimal' within the class of compact perturbations $B$. It improves upon a prior result in [G.1] by removing the assumption that $G(t)$ be a contraction for positive times. Moreover, it complements a result in [R.1] where $G(t)$ was assumed to be a group, contractive for negative times. Our proof is different from both [R.1 and G.1]. Application include physically significant dynamical systems of hyperbolic type in feedback form, where the results of either [R.1 or G.1] are not applicable, as the free dynamics is not a contraction.
Proceedings of the American Mathematical Society © 1989 American Mathematical Society